AF Association

AFib after catheter ablation fast heart rate is it normal

I had a catheter ablation 2 weeks ago my heart rate seems to be out of wack in and out of a fast heart rate went to hospital and was 150bpm they gave me flecainida 3 pills got heart rate down to the 80s and stayed rest of I take 80mg of sotalol twice a day 3days later in and out of fast heart rate I am scared any body know if it's normal after catheter ablation for raceing heart off and on thank you

8 Replies

Hello Andy, welcome to the forum.

First thing, do you have any physical symptoms when you get the tachycardia? How do you know it is AF?

Second, are you taking an anticoagulant, and other medication beyond Sotalol? Were you given Flecainide to take as required? If so, have you taken it without any problems previously?

It would help if you could tell us a little more about your medical history around AF - and other things you feel happy to share.

The short answer to your question is yes it is not unusual to have abnormal heart rhythms, particularly in the early days after ablation when the inner surface of your heart muscle is red raw from the burns. In fact the traditional so called blanking period of 3 months can last rather longer. Most are, from the medics point of view relatively benign, some less so. But most times, things settle down.

That said, some medications or combinations of medication can be a problem.

More experienced posters than I will respond soon. In the meantime stay calm, but if you feel breathless or have chest pain or feel faint if it recurs, then go back to casualty/ER. Otherwise you might want to ring the arrhythmia nurse for advice.

Drink plenty of water, rest as much as possible. Resist the temptation to take the trash out, shovel the snow etc.

Sorry if you know all this, but you haven't given us much to go on.


Had afib for year and half been doing 30day sleep CPAP machine trial for mild sleep apnea about eight times an hour and I take 20mg xarelto jest take sotalol and Xarelto that's it. Flecainide was only given at the hospital wasn't prescribed asked if this happens again they said to stay home let it pass or come in they said didn't look like a fib when I went in

Have shortness of breath sometimes. All my contacts that they gave me to call every one is on holidays now so I found this form


OK. It sounds like you have had an ablation for paroxysmal atrial fibrillation, which you have been aware of for 18 months. You have sleep apnoea.

You take an anticoagulant and a rhythm control betablocker, Sotalol.

2 weeks after ablation, you developed a tachycardia of 150, type unknown, which responded to Flecainide. Bob has told you this is likely to have been an atrial tachycardia, possibly I suppose atrial flutter which is apparently not uncommon after ablation.

You do not appear to have medication to use as and when necessary, so called pill in pocket PIP.

I think your EP would be unhappy if she knew her patients were unable to contact a member of her team over the holiday. Equally she would be unhappy if she had not been advised of your ER visit and the outcome.

Do not stand on ceremony. Be persistent until you have spoken to the arrhythmia nurse or the EP.

If I am right, you are in the United States. I do not know the healthcare system there, so the above may not apply.

If you have further sustained episodes and are in your view significantly symptomatic as I described previously, return to the ER, whatever they may have said to the contrary.

I am not a doctor or medically trained. The above should not be interpreted as anything other than my personal opinion.

Don't hesitate to return here with further questions. Remember we are unable to advise about medication or how your condition should be managed. Those are matters solely for medical personnel.

Bottom line though, tachycardias as a consequence of ablation are common in the 6 months after the procedure. Many will settle, some are helped with medication and a few will need a " touch up" repeat ablation.

In the meantime keep up with your water intake and REST.

1 like

I am from Canada new Brunswick


Does anyone have any advice for Andy?

Beancounter, Bob, Chris, Grandma (in strict alphabetical order of course 🙂)


Good advice from Badger.

Yes there are several things it could be and none unexpected.

It takes a long time for the heart to settle and lots of arrhythmias can intrude during that time. Atrial tachycardia is a common one and typically around a rate of 140 which would be obvious to anybody who understands an ECG. I had this at around a month after two of my three ablations both times corrected with a cardioversion.

My advice would be to speak to the arrhythmia nurse where you had the ablation done and to get an ECG done by your local doctor making sure that you keep a copy to show to your EP team.

Apart from that. a rate of around 85 to 90 is VERY common post ablation and may take up to nine months to settle down. Again a common effect of ablation.

Most of all please try not to worry as many people make their problems much worse. Your heart has had a serious assault and needs tsime and rest to recover. You may not have a giant zip up your front but it was still a serious amount of work done inside there so give it time.


I had a lot of fast and thumping activity for a little while after my last ablation. It was more vigorous than anything I've ever had before or since and after a few days I rang the Arrhythmia Nurse. She said it was not unusual and after we had spoken it suddenly just went away, much to my delight. Whilst it might not be unreasonable for a heart to play up in that way, I was very glad the tantrums had stopped.

I hope things settle quickly for you. Why not see (as Bob suggests) if your nurse has similar powers.

1 like

Hi, After ablation It took me about 9 months to get back to a low resting heart rate again whilst my heart healed up. Normalizing tween 6-9 months. It takes time. :^)

1 like

You may also like...